How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18781
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

What is Lipitor and term sie effects? This was just

Customer Question

What is Lipitor and long term sie effects?
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: This was just prescribed to me after a blood test
JA: Is this a time sensitive issue? What type of specimen are they testing?
Customer: D
JA: Anything else in your medical history you think the doctor should know?
Customer: I just turned 60 and I wanted a physycal.I have had MS for 40 years. Takng Tysabri for that, nothing ellse. 6'o and 175lbs
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. D. Love replied 1 month ago.

Hello from JustAnswer. This is Dr, Love.

Lipitor is a medicine that is used to lower cholesterol. It is one of many medicines in a class of medicines referred to as statins, and the generic name for Lipitor is atorvastatin. Statins have been shown to not only lower cholesterol levels, including bad cholesterol levels, but they also have been shown to lower the risk of heart attacks. There are several other medicines on the market that can lower cholesterol, but few medicines have been shown to reduce the risk of heart attacks. Since statins have the best evidence for reducing the risks of heart attacks, the statins are the preferred drug to use to lower cholesterol.

However, as with any drug, there is a risk of side effects. With long term use, there are several side effects that may occur. It is possible that the Lipitor can irritate the liver, so your doctor will regularly check liver function tests. It is possible to develop muscle problems, called myopathy. Myopathy can range from minor muscle aches to muscle weakness to more severe breakdown of muscle. When more severe breakdown of musccle occurs, it also can adversely affect kidney function. There also is some evidence that there is an increased risk of higher blood sugar levels.

Most people tolerate Liptor and other statins long term without any of these serious problems, and the number of heart attacks prevented is greater than the number of people that develop one of these potential adverse effects. However, if any of these potential problems arise, then your doctor may need to stop the Lipiitor.

There are no adverse interactions with the Tysabri. The MS does not appear to increase the risk for statin-induced myopathy, as the MS affects the central nervous system and the myopathy affects the muscles directly, but if you have some muscle weakness from the MS, you may notice some mild weakness from myopathy that others would not notice. This would not be a reason to avoid the statins, but like anyone taking a statin, you should contact your doctor is you notice worsening weakness.

If I can provide any additional information, please let me know. Once I have addressed all your questions, please provide a positive rating so that I am credited for assisting you.

Expert:  Dr. D. Love replied 1 month ago.

Please let me know if I can provide any further assistance.